Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 144, NWS Wichita, KS

June 26, 2018Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 26, 2018, 9:36 AM CDT for Russell County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2018, 9:36 AM CDT (14:36 UTC)
Expired
Jun 26, 2018, 10:30 AM CDT
In force
54 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Russell County, KS

The radar

The Grand Island radar (KUEX), 155 km from the middle of the area, began a volume at 14:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 2.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1451 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1451 J/kg
Mixed-layer CIN
-183 J/kg
Mixed-layer LCL
1426 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

420 
WUUS53 KICT 261436
SVRICT
KSC167-261530-
/O.NEW.KICT.SV.W.0144.180626T1436Z-180626T1530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
936 AM CDT TUE JUN 26 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Russell County in central Kansas...

* Until 1030 AM CDT.

* At 935 AM CDT, a severe thunderstorm was located near Walker,
  moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Russell, Lucas, Gorham, Luray, Dorrance, Milberger, Bunker Hill,
  Paradise, Waldo, Wilson State Park, Wilson Lake and Russell
  Airport.

# 
This includes Interstate 70 between Mile Markers 175 and 204.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3913 9904 3913 9849 3870 9849 3870 9904
TIME...MOT...LOC 1435Z 239DEG 23KT 3879 9902 

HAIL...1.00IN
WIND...60MPH
 
$$

METZGER
2 follow-up statements
311 
WWUS53 KICT 261504
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1004 AM CDT TUE JUN 26 2018

KSC167-261530-
/O.CON.KICT.SV.W.0144.000000T0000Z-180626T1530Z/
Russell KS-
1004 AM CDT TUE JUN 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT
FOR RUSSELL COUNTY...

At 1004 AM CDT, a severe thunderstorm was located over Russell,
moving northeast at 25 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Russell, Lucas, Luray, Dorrance, Bunker Hill, Waldo, Wilson State
Park, Wilson Lake and Russell Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3913 9889 3913 9849 3870 9849 3870 9889
TIME...MOT...LOC 1504Z 239DEG 23KT 3889 9881 

HAIL...0.75IN
WIND...60MPH
 
$$

METZGER
023 
WWUS53 KICT 261526
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1026 AM CDT TUE JUN 26 2018

KSC167-261536-
/O.EXP.KICT.SV.W.0144.000000T0000Z-180626T1530Z/
Russell KS-
1026 AM CDT TUE JUN 26 2018

...THE SEVERE THUNDERSTORM WARNING FOR RUSSELL COUNTY WILL EXPIRE AT
1030 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 3913 9889 3913 9849 3870 9849 3870 9889
TIME...MOT...LOC 1526Z 282DEG 20KT 3900 9866 

$$

METZGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 6:09 AM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Jun 26, 6:09 AM CDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
609 AM CDT Tue Jun 26 2018

...Updated for Aviation Discussion...

.SHORT TERM...(Today through Thursday night)
Issued at 227 AM CDT Tue Jun 26 2018

Water vapor imagery shows upper low spinning over western IA with
a surface low over extreme northeast Nebraska. Weak cold front
extends from southern MO into the TX Panhandle.

Short range guidance has remained consistent developing some
convection between 9z and 12z over west-central KS and tracking it
southeast this morning. This would be in response to strong warm
advection along a fairly tight mid level baroclinc zone. This
activity looks to have around 1000-1500 J/KG of CAPE to work with
around 40-50kts of effective shear. So not out of the question to
get a few hail stones out of anything that develops.

While confidence is high that storms will develop late this
afternoon into the early evening along a weak cold front,
confidence is much lower on where exactly storms will develop.
This may be dependent on how far east morning convection makes it.
Was initially thinking northeast KS would be the most likely
location for initial development. However, if morning convection
makes it into eastern KS, it may allow storms to develop further
south, possibly over southeast KS. Given CAPE values in excess of
3,000J/G and deep layer shear in the 35 to 45 kt range, which is
the result of great turning in the 850-500mb layer, severe storms
look likely. For now will keep the highest severe threat over
southeast KS, possibly into the Flint Hills.

Models still agree on quickly building an upper ridge for Wed
over the southern Rockies into the southern High Plains. Still
looking at 850mb temps in the 25-30C range over the western half
of the forecast area. This should result in highs around 100 for
much of the area Wed with dew points in the 70 to 75 range with
these values possible higher over southeast KS if they get more
rain today. Will run with a heat advisory for Wed afternoon, with
areas along and east of I-135 expected to see heat index values
around 105. Upper ridge will push slightly east Thu to encompass
most of the southern Plains. This will keep highs around 100 but
dewpoints should mix out a bit more than Wed with gusty southwest
winds aiding in this process.

.LONG TERM...(Friday through Monday)
Issued at 227 AM CDT Tue Jun 26 2018

Another hot day will be on tap for Fri with both ECMWF and GFS
still agreeing on swinging a shortwave trough from the Pacific NW
into the northern Rockies. As the trough progresses east, it will
try and push a cold front down into central KS for Sat night into
Sun. After today, this front will become our next focus for storm
development. There is also some agreement between the medium range
models in tracking some weak energy out of Mex and across the
southern high Plains for later in the weekend, which may play a
role in how widespread showers and storms are Sat night into Sun.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 609 AM CDT Tue Jun 26 2018

Main aviation challenge will be thunderstorm chances today through
this evening.

Zone of strong mid-level isentropic ascent under the southwest
periphery of a departing upper low should promote isolated to
widely scattered showers/storms this morning. There is low
confidence on exactly where this activity will form and track,
although latest data suggests central and east-central KS have the
highest probabilities. Another chance of isolated to widely
scattered storms arrives late this afternoon and evening, as a
subtle frontal boundary approaches slowly from the north. Thinking
generally the southeast quarter of Kansas has the highest
potential for these storms, some of which may be severe with large
hail, damaging winds, frequent lightning and heavy rain.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    92  73 101  75 /  20  20   0   0
Hutchinson      92  72 101  75 /  30  10   0   0
Newton          91  72  99  75 /  20  20   0   0
ElDorado        91  72  97  74 /  30  30   0   0
Winfield-KWLD   92  73 100  75 /  20  20   0   0
Russell         93  68 101  74 /  10   0   0   0
Great Bend      93  68 101  74 /  30   0   0   0
Salina          94  70 102  76 /  20  10   0   0
McPherson       91  71 101  75 /  20  10   0   0
Coffeyville     92  73  96  75 /  20  40   0   0
Chanute         91  72  95  75 /  40  60   0   0
Iola            90  71  95  75 /  50  60   0   0
Parsons-KPPF    92  73  96  76 /  30  50   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM to 8 PM CDT Wednesday for KSZ049-051>053-
068>072-083-092>096-098>100.

&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...ADK
Hazardous weather outlook, Jun 26, 7:51 AM CDT, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
751 AM CDT Tue Jun 26 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-271300-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
751 AM CDT Tue Jun 26 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Scattered storms are possible this morning for locations generally
west of the Flint Hills. The strongest activity will be capable of
half-dollar size hail, especially west of I-135.

Additional storms are expected to develop this afternoon into the
early evening hours over eastern Kansas. This activity is then
expected to track south this evening, affecting mainly southeast
Kansas into the Flint Hills. Golf ball size hail, 60 mph winds and
heavy rain will be possible with the stronger storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Heat indices are expected to climb to around 105 degrees Wednesday
afternoon and early evening. See latest heat advisory for
additional details. For Thursday through Saturday, afternoon heat
indices will be around 100 degrees.

Storms will return to the forecast for Saturday night through
Monday as a cold front approaches the area. Strong storms look
possible with this activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation maybe needed this afternoon and evening across
the Flint Hills into southeast Kansas.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Jun 26, 8:16 AM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Wichita KS
816 AM CDT TUE JUN 26 2018

KSZ047-261345-
Barton KS-
816 AM CDT TUE JUN 26 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Barton County in central Kansas...

* Until 845 AM CDT.

* At 813 AM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall near Pawnee Rock,
  or 7 miles north of Larned...moving east at 15 mph.

* Hail up to the size of nickels...and wind gusts up to 50 mph will
  be possible with this storm.

* Locations impacted include...
  Great Bend, Hoisington, Ellinwood, Claflin, Pawnee Rock, Albert,
  Olmitz, Galatia, Susank, Great Bend Airport, Cheyenne Bottoms and
  Odin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3868 9903 3869 9849 3826 9848 3826 9903
TIME...MOT...LOC 1316Z 268DEG 15KT 3828 9905

METZGER
Local storm report, Jun 26, 8:53 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
853 AM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 AM     TSTM WND GST     GREAT BEND AIRPORT      38.35N 98.85W
06/26/2018  M52 MPH          Barton             KS   AWOS

&&

TVAUGHAN
Local storm report, Jun 26, 9:04 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
904 AM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     HAIL             5 SSW GREAT BEND        38.29N 98.84W
06/26/2018  M1.75 INCH       BARTON             KS   LAW ENFORCEMENT

&&

TVAUGHAN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 4:01 AM CDTHeat AdvisoryICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more5 days
Jun 26, 8:16 AM CDTSpecial Weather StatementICTBarton29 min
Jun 26, 8:29 AM CDTSevere Thunderstorm WarningICTBarton46 min
Jun 26, 9:12 AM CDTSevere Thunderstorm WarningICTBarton63 min
Jun 26, 9:39 AM CDTSpecial Weather StatementICTEllsworth, Saline36 min
Jun 26, 10:07 AM CDTSpecial Weather StatementICTReno, Rice23 min
Jun 26, 10:09 AM CDTSpecial Weather StatementICTSaline36 min
Jun 26, 10:27 AM CDTSpecial Weather StatementICTLincoln48 min
Jun 26, 10:31 AM CDTSpecial Weather StatementICTReno, Rice44 min
Jun 26, 10:49 AM CDTSpecial Weather StatementICTSaline41 min
Jun 26, 10:51 AM CDTSpecial Weather StatementICTHarvey39 min
Jun 26, 11:17 AM CDTSpecial Weather StatementICTReno43 min
Jun 26, 11:30 AM CDTSpecial Weather StatementICTButler45 min
Jun 26, 11:39 AM CDTSpecial Weather StatementICTSedgwick36 min
Jun 26, 11:44 AM CDTSpecial Weather StatementICTSedgwick31 min
Jun 26, 12:20 PM CDTSpecial Weather StatementICTButler25 min
Jun 26, 12:22 PM CDTSpecial Weather StatementICTSedgwick23 min
Jun 26, 12:33 PM CDTSpecial Weather StatementICTCowley27 min
Jun 26, 12:57 PM CDTSevere Thunderstorm WarningICTCowley63 min
Jun 26, 1:29 PM CDTSevere Thunderstorm WarningICTChautauqua61 min
Jun 26, 1:31 PM CDTSpecial Weather StatementICTWilson29 min
Jun 26, 1:47 PM CDTSpecial Weather StatementICTElk28 min
Jun 26, 2:00 PM CDTSevere Thunderstorm WarningICTCowley20 min
Jun 26, 2:18 PM CDTSpecial Weather StatementICTMontgomery27 min
Jun 26, 2:23 PM CDTSpecial Weather StatementICTNeosho, Wilson37 min
Jun 26, 2:44 PM CDTSpecial Weather StatementICTLabette46 min
Jun 26, 2:51 PM CDTSpecial Weather StatementICTNeosho39 min
Jun 26, 5:29 PM CDTSpecial Weather StatementICTHarvey31 min
Jun 26, 5:33 PM CDTSpecial Weather StatementICTButler27 min
Jun 26, 5:52 PM CDTSevere Thunderstorm WarningICTButler53 min
Jun 26, 6:38 PM CDTTornado WarningICTButler52 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.